New Jersey, 2003

Winter Weather in New Jersey, March 5, 2003

March 5, 2003 · NWS PHI · 4 events in 4 counties and zones

Rain with pockets of freezing rain in the valleys occurred during the morning on the 5th in Sussex, Warren, Morris and Hunterdon Counties. Precipitation began as light rain before dawn on the 5th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rain with pockets of freezing rain in the valleys occurred during the morning on the 5th in Sussex, Warren, Morris and Hunterdon Counties. Precipitation began as light rain before dawn on the 5th. Evaporational cooling dropped temperatures at or below the freezing mark (32 degrees) during the morning commute. There was no high pressure system to lock in the cold air, so temperatures rose above the freezing mark by late in the morning in all areas. Ice accretions were light (less than two tenths of an inch), but untreated roadways were hazardous. Precipitation developed in advance of a cold front that was located in the Great Lakes during the morning of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 5, 3:05 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 5, 3:05 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 AM EST WED MAR 5 2003

DECIDED TO EXPAND THE WINTER WX ADVY A BIT FOR LGT FRZG RAIN ERY
THIS MRNG TO BERKS IN PA AND TO HUNTERDON AND SOMERSET IN NJ. TEMPS
SHUD WARM QUICKLY AS WRMFNTISH FEATURE MOVS NEWD NEXT FEW HRS...BUT
JUST IN CASE THERE ARE SOME VLY AREAS WHICH REMAIN AT FRZG BFR
SUNRISE...WL COVER FOR THIS EVENTUALITY. RDG ABE AND SMQ ARE ALL
STILL MINUS 1 OVR MINUS 3 DPT.

OTHERWISE RAIN SRN HALF OF AREA AT 300 AM WL SPRD N OVR REST OF AREA
ERY THIS MRNG. QPF DIFFS BTWN WETTER ETA AND GFS ARE APPARENT...
DECIDED TO GO WITH A BIT OF A COMPROMISE OR HEDGE TWD THE GFS.
MODELS CONSISTENTLY END THE RAIN BY ERY AFTN...WITH PARTIAL CLRG
PSBL LATER THIS AFTN.

THEN A LO RIDES THE FNT TO THE NE TNGT...AND WITH LO CONFIDENCE WL
EXPAND THE LIKELY POPS THU MRNG TO ALL BUT THE NRN TIER OF ZONES...
WHICH WL BE KEPT CHCY. MODELS WANT TO GIVE US SOME SNOW ON THE NRN
FRINGE OF THE PCPN SHEILD...WHEREVER THAT IS EXACTLY...AND SO ILL
MENTION UP TO A SLUSHY 2 INCHES THU MRNG IN THE I-78 TO I-195 AREA
...CUD EVEN BE A BIT MORE THAN THAT...WITH RAIN MIXING IN AND
CUTTING ANY ACC/S DOWN S OF THERE. N OF THERE...UPPER AIR SUPPORT IS
LACKING AS IS MSTR SO WL JUST SAY A CHC OF LGT SNOW OR FLRYS LEHIGH
SRN POCNOS AND NWRN NJ. PCPN SHUD END LATE MRNG/MIDDAY WITH QUICK
MOVMT OF FEATURES. DAYSHIFT WL HAVE THE FUN OF REFINING THIS RATHER
DIFFICULT FCST.

NO CHGS BEYOND DAY 2 AT THIS POINT.

TEMPS...THE METS SEEMED TO BE WORKING THE BEST AND WERE PREFERRED
FOR TDA...THEN HEDGED TWD FWC/S FOR LATER TIME PDS. SHUD BE QUITE A
RANGE ON THE MAXES TDA N TO S...ALREADY NR 50 S AND WL GO FOR NR 60
THERE...NR 40 OR EVEN PSBLY UPR 30S LWR ELEVS OF POCONOS.

ON THE MARINE WL KEEP SMALL CRAFT ADVISORY OCEAN AND LWR BAY...AND
WL ISSUE SCA FOR UPPR DE BAY ATTM.

MPO   38  21  31  16 / 100  30  30   0
ABE   42  28  36  20 / 100  40  40   0
RDG   45  29  37  21 / 100  50  60   0
PHL   51  34  38  26 / 100  50  70   0
12N   41  26  34  19 / 100  30  30   0
SMQ   46  30  37  21 / 100  50  60   0
TTN   48  32  37  23 / 100  50  60   0
MIV   55  31  38  21 / 100  50  70   0
ACY   54  35  38  27 / 100  50  70   0
ILG   51  33  38  25 / 100  50  70   0
DOV   57  33  39  25 / 100  50  70   0
GED   60  35  40  25 / 100  50  70   0
ESN   59  36  40  26 / 100  50  70   0

.PHI...
DE...NONE.
MD...NONE.
NJ...WINTER WEATHER ADVISORY FOR EARLY THIS MORNING FOR ZONES
     NJZ001-007>010.
PA...WINTER WEATHER ADVISORY FOR EARLY THIS MORNING FOR ZONES
     PAZ054>055-060>0629.
MARINE...SMALL CRAFT ADVISORY OCEAN AND DE BAY...ANZ450>455-430-431.
Hazardous weather outlook, Mar 5, 5:00 AM EST, 2 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A WINTER WEATHER ADVISORY IS IN EFFECT EARLY THIS MORNING FOR
FREEZING RAIN FOR BERKS CARBON MONROE LEHIGH AND NORTHAMPTON
COUNTIES IN PENNSYLVANIA AS WELL AS SUSSEX WARREN MORRIS HUNTERDON
AND SOMERSET COUNTIES IN NEW JERSEY...THROUGH 800 AM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER SOME LIGHT
SNOW COULD OCCUR IN EAST CENTRAL PENNSYLVANIA AND CENTRAL NEW JERSEY
LATE TONIGHT AND THURSDAY MORNING...POSSIBLY ACCUMULATING UP TO 2
INCHES THURSDAY MORNING. STAY ABREAST OF LATER FORECASTS.

IN ADDITION...THERE IS A CHANCE OF LIGHT SNOW FRIDAY INTO SATURDAY
FOR THE LEHIGH VALLEY AND THE SOUTHERN POCONOS AS WELL AS
NORTHWESTERN NEW JERSEY...AND A CHANCE OF MIXED PRECIPITATION
TUESDAY IN THESE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Hunterdon

When
March 5, 7:00 AM EST to 10:00 AM EST
Where
Hunterdon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
March 5, 7:00 AM EST to 10:00 AM EST
Where
Morris forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Sussex

When
March 5, 7:00 AM EST to 10:00 AM EST
Where
Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
March 5, 7:00 AM EST to 10:00 AM EST
Where
Warren forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353808, 5353809, 5353810, 5353811.